Volume 17 Supplement 2

33rd International Symposium on Intensive Care and Emergency Medicine

Open Access

Procedural sedation in the emergency department

  • MS Shah1,
  • FS Shah2,
  • KP Pope3 and
  • AS Abbas4
Critical Care201317(Suppl 2):P380

DOI: 10.1186/cc12318

Published: 19 March 2013

Introduction

Are safety guidelines being followed when administering procedural sedation in the emergency department? Between November 2004 and November 2008, the NPSA received 498 alerts of patients being given the wrong dose of midazolam for procedural sedation [1]. In the first 5 years of midazolam use there were 86 deaths, most related to procedural sedation [2].

Methods

We searched through the controlled drugs book in resuscitation over a 2-month period and found a list of patients who had received midazolam or fentanyl. From this, we could make a search for the relevant A and E notes for these patients. From these notes, we looked for (see shorthand in Table 1): verbal consent documentation (consent), past medical history recorded (pmhx), safe initial dose of midazolam (midaz), pre-procedure monitoring (pre), post-procedure monitoring (post), and monitoring for 1 hour before discharge (1 hr). Following introduction of a reminder in the controlled drugs book/sedation room and staff education, the case notes were analysed over another 2-month period (24 sets of notes) to assess practise against safety guidelines.

Results

See Table 1 (key for shorthand in Methods).

Conclusion

The re-audit notices within the procedural sedation room and controlled drug book front cover served as a reminder of good practise. The visibility of this reminder (within the CD book) helped ensure better adherence to the audit standard. This reminder will now be kept within the CD book.
Table 1

Before and after education programme and reminder in the controlled drugs book

 

Before (%)

After (%)

 

Yes

No

Yes

No

Consent

35

65

50

50

Pmhx

55

45

67

33

Midaz

58

42

88

12

Pre

25

75

54

46

Post

10

90

71

29

1 hr

55

45

54

46

Authors’ Affiliations

(1)
Luton and Dunstable Hospital
(2)
Birmingham Hospitals NHS Trust
(3)
Chesterfield NHS Trust
(4)
Colchester Hospital

References

  1. [http://www.npsa.nhs.uk/corporate/news/reducing-risk-of-midazolam-overdose-in-adults]
  2. Epstein B: Data Retrieval Unit HFD-737. Department of Health and Human Services, Office of Epidemiology and Biostatistics, Center for Drug Evaluation and Research; 27 June 1989

Copyright

© Shah et al.; licensee BioMed Central Ltd. 2013

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Advertisement